Alert archive / Texas / High Wind Watches in 2021

High Wind Watch 25, NWS Midland/Odessa, TX

April 30, 2021Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 30, 2021, 1:39 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at May 2, 2021, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 30, 2021, 1:39 PM CDT (18:39 UTC)
In effect from
May 2, 2021, 7:00 AM CDT
Expired
May 1, 2021, 3:45 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS74 KMAF 301839
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM CDT Fri Apr 30 2021

NMZ027-TXZ270-271-011100-
/O.NEW.KMAF.HW.A.0025.210502T1200Z-210503T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1239 PM MDT Fri Apr 30 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
809 
WWUS74 KMAF 010845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sat May 1 2021

NMZ027-TXZ270-271-012115-
/O.UPG.KMAF.HW.A.0025.210502T1200Z-210503T0000Z/
/O.NEW.KMAF.HW.W.0028.210502T1500Z-210503T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MDT Sat May 1 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM SUNDAY TO 3 AM MDT
MONDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM Sunday to 3 AM MDT Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 30, 12:09 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 30, 12:09 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 PM CDT Fri Apr 30 2021

.DISCUSSION...

Please see the 18z aviation discussion below.

&&

.AVIATION...
Currently have dry conditions with VFR ceilings everywhere but
KFST where a band of SHRA are currently moving overhead, leading
to short term MVFR before returning to VFR later this afternoon.
VFR cigs will continue until another round of RA develops across
KFST to KMAF beyond 00z. Model discrepancy in positioning and
intensity lead to lower confidence for prevailing conditions, so
opted tempo at KMAF to express time frame when precip would occur.
MVFR to IFR cigs likely towards 12z in TAF cycle for
KHOB/KMAF/KFST with -DZ possible.

&&

PREV DISCUSSION... /issued 345 AM CDT Fri Apr 30 2021/

DISCUSSION...

WV imagery shows the upper trough centered over western Chihuahua,
resulting in a rare, rainy night over West Texas and Southeast New
Mexico.  Are radars show an area of deformation over SE NM and the
Permian Basin, where more precipitation has fallen in the past 18
hours than the past 6 months at least, if not longer.  Andrews
mesonet shows a 48 hr precip of 4.47"!  MRMS continues to handle QPE
poorly, although a switch to tropical ZR on the KMAF 88D seems to
have helped some. Rainfall rates have been steady but not
particularly heavy, and thunder has been only isolated, so flood
advisories have handled the scenario nicely.

Rainfall has been slowly tapering off in the aforementioned
deformation zone, w/models shifting better chances to the Big Bend
and Presidio Valley today.  Models are in good agreement in moving
the trough to the Big Bend by 18Z Saturday, then to the Hill
Country by 06Z Sunday. This will shift the focus from the Presidio
Valley/Big Bend to the lower Trans Pecos after 06Z Saturday,
w/convection tapering off to the east through Saturday evening.

W/northerly surface flow, overcast skies, and saturated soils,
models are doing a poor job w/temps, wanting to warm things up too
quickly, as is their wont in scenarios such as this.  For these
reasons, we've kept things on the cools side, as it'll take a few
days of drying out to mitigate the effects of saturated soils.

Of course, that's never too far off, as flow aloft begins
transitioning to zonal Sunday, then to SW Monday as the next trough
digs to the Four Corners by around 12Z Monday.  This generates a
decent mtn wave signature over the Guadalupes Sunday, and we'll
continue mentioning the possibility of high winds in the HWO.  The
secondary trough will pass through the Four Corners Monday, and send
a cold front into the area late Monday night.  Isolated convection
will be possible nrn zones Monday afternoon/evening as the front
approaches.  Temps behind the front will drop below normal tuesday
afternoon, then rebound back to normal Wednesday.  A secondary, dry
front backdoors the area Wednesday night, taking temps back below
normal Thursday. Temps rebound to above-normal by the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  67  55  86 /  50  50  20   0
Carlsbad                       50  72  54  87 /  50  10   0   0
Dryden                         58  71  57  89 /  60  80  10   0
Fort Stockton                  53  68  57  89 /  50  50  10   0
Guadalupe Pass                 47  65  57  78 /  50  10   0   0
Hobbs                          50  69  52  85 /  30  20   0   0
Marfa                          45  65  47  82 /  70  30   0   0
Midland Intl Airport           54  67  55  86 /  50  50  10   0
Odessa                         54  67  55  86 /  50  50  10   0
Wink                           53  71  55  89 /  50  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, Apr 30, 1:30 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Fri Apr 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
130 PM CDT Fri Apr 30 2021 /1230 PM MDT Fri Apr 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widespread showers and isolated thunderstorms are expected today and
tonight across portions of the Permian Basin and the Stockton
Plateau. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread showers and isolated thunderstorms are expected through
Saturday evening for the eastern Permian Basin and Lower Trans Pecos.
Localized flooding is possible.

High winds are possible Sunday in the Guadalupe, Delaware, and Davis
Mountains. High Wind Watch for the Guadalupe Mountains Sunday morning
and afternoon.

Elevated Fire Weather potential over Southeast New Mexico and far
west Texas on Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:43 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Apr 29, 8:17 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Glasscock, Midland, Reagan, Upton3 hr
Apr 29, 9:09 PM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Apr 29, 10:38 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Apr 30, 1:47 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Ector, Gaines, Glasscock, Howard and 5 more3 hr

Nearby

High Wind Watches in Texas, 2021High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.